# SDR K2DA201811030001

- Difficulty date: November 3, 2018
- Submitted: November 3, 2018
- Operation: Air carrier
- Aircraft: N430ST
- Make and model: Bell 430
- Aircraft serial: 49071
- Aircraft time: 6,663 hours
- System (JASC): 6410 · Tail Rotor Blades
- Part: Blade
- Part number: 222016001139
- Part serial: A2354
- Condition: Debonded
- Location: Tail Rotor
- Part time: 1,812 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

WITH AUTOPILOT ENGAGED AND A COMMANDED CLIMB TO 1500 FT MSL IN PROGRESS, THE PIC EXPERIENCED A LOUD THUMP, IMMEDIATELY FOLLOWED BY A MEDIUM-TO-HIGH FREQUENCY VIBRATION OF SIGNIFICANT AMPLITUDE. THE PIC WAS ON THE CONTROLS, AND FELT THE VIBRATION MORE THROUGH THE AIRFRAME THAN THROUGH THE FLIGHT CONTROLS.  ELECTED TO CONDUCT A PRECAUTIONARY LANDING,  LANDED SAFELY. W HEN THE THROTTLES WERE REDUCED TO IDLE AS PART OF THE SHUTDOWN CHECKLIST, THE VIBRATIONS INCREASED IN AMPLITUDE.  A NORMAL SHUTDOWN WAS ACCOMPLISHED WITHOUT FURTHER ISSUE.   A POSTFLIGHT INSPECTION REVEALED A BACKPLATE (ALONG WITH ASSOCIATED WEIGHTS AND ATTACHMENT BOLTS) HAD COMPLETELY SEPARATED FROM ONE TAIL ROTOR BLADE, AND A DENT APPROXIMATELY 6 INCHES IN LENGTH AND .250 INCH DEEP WAS DISCOVERED ON THE LEADING EDGE OF THE OTHER T/R BLADE,  LOCATED ROUGHLY MID SPAN. WHAT APPEARED TO BE WHITE PAINT TRANSFER COULD BE SEEN AROUND THIS DENT.   MAINTENANCE VISUALLY CONFIRMED THAT THE TRAILING EDGE ROOT CLOSURE CAP WAS MISSING ENTIRELY, ALONG WITH THE STUD INSERTS THAT THE BOLTS SCREW INTO THAT ATTACH THE END CLOSURE CAP.  IT APPEARS AS THOUGH THE BONDING PROCESS BETWEEN THIS TRAILING EDGE ROOT CLOSURE CAP AND THE TAIL ROTOR ITSELF WAS DONE INCORRECTLY. EITHER THE ADHESIVE WASN'T MIXED PROPERLY, OR CURED PROPERLY,  OR THE ADHESIVE WASN'T APPLIED PROPERLY TO THE BLADE AND THE END CAP, CAUSING THE END CAP TO BECOME DEBONDED DURING FLIGHT AND THE OTHER TAIL ROTOR BLADE WAS HIT WITH THE END CAP IN THE PROCESS.
